Alert archive / New York / Areal Flood Warnings in 2024
Areal Flood Warning 5, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood warning at May 22, 2024, 3:13 PM EDT for Erie County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2024, 3:13 PM EDT (19:13 UTC)
- Expired
- May 22, 2024, 7:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Erie County, NY
The radar
The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at May 22, 2:39 PM EDT, 34 minutes earlier.
Area forecast discussion, May 22, 2:39 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 239 PM EDT Wed May 22 2024 .SYNOPSIS... A cold front will cross the area tonight with periods of showers and thunderstorms. Some of these storms through this evening may be strong to severe with strong gusty winds, hail and heavy rain. Cooler more comfortable weather can be expected Thursday into the first part of the Memorial Day weekend. && .NEAR TERM /THROUGH THURSDAY/... Cluster of convection along pre-frontal trough moving through western New York this afternoon with some damaging wind reports. Main axis of instability (SBCAPES 2000 J/kg) shifting inland from the lakes, focusing on central and southern New York. Axis of convection along the pre-frontal trough will shift eastward through the rest of the afternoon into the axis of higher instability. Shear profiles become increasingly favorable with approaching shortwave trough. The ongoing convection across western New York should become better organized as it shifts into the Finger Lakes and north central New York. Damaging winds and large hail will be the main threats. Additionally, with precipitable water values in the 1.50" to 2.00" range the potential for very heavy rain is likely. While flash flooding isn't the main concern it can't be ruled out. Second round of convection will move into the region along the approaching main surface cold front late this evening and overnight. The expectation is that with waning instability this round of convection should be less organized, but can't completely rule out some isolated severe weather. Showers and thunderstorms will gradually exit to our east overnight with some showers linger into the first half of the Thursday morning, mainly for areas east of Lake Ontario. Clouds will decrease from northwest to southeast as drier air moves into the region behind the departing cold front. A cooler, but still above normal day on Thursday with afternoon highs mainly in the upper 60s to upper 70s from the higher terrain to the lower elevations respectively. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Quiet weather expected Thursday night as a ridge approaches with the region remaining in between synoptic systems on the north and southeast sides. Lows on Thursday night will dip down to the low to mid 50s across the entire area. Dry conditions continue Friday as the ridge axis continue to slowly build over the region. Temperatures will range from near 70 over the higher terrain east of Lake Ontario to the upper 70s and lower 80s for the lower elevations south of Lake Ontario. Friday night, the ridge will continue to slowly approach and cross the region. Behind the passing ridge, a warm front approaching from the Ohio Valley will start to increase the potential for showers during the second half of the night. There is some timing uncertainty among guidance with the speed of the ridge crossing the region. Some models have the ridge moving through slower and showers not moving in until later in the day on Saturday, while other forecast guidance is a bit quicker with the showers moving into western New York a few hours before daybreak. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... There will be a pattern shift into next week as an upper level trough deepens across the eastern Great Lakes region. This will bring a period of unsettled weather including the chance for showers and thunderstorms and cooler weather towards mid-week. Surface high pressure will lead to dry weather across the forecast area Sunday. A warm front will approach the region Sunday night and showers with the chance for thunderstorms will move into the region. An area of low pressure is forecast to track northwest of the forecast area Monday through Monday night. The best chance for rain will be Monday through Monday night as a cold front moves across the region. There is a risk of a few strong storms Monday, however confidence is low due to high uncertainty in evolution of this system. Confidence is higher that cooler air will move into the region for Tuesday and Wednesday. It will feel much cooler due to the recent warm stretch, however temperatures will be only a few degrees below normal. There is a chance for showers and thunderstorms Tuesday and Wednesday due to an upper low nearby. The best chance will be in the afternoon through early evening. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A pre-frontal trough will move through the region through early this evening keeping the likelihood for showers and thunderstorms. Some of these storms may be strong to severe producing strong gusty winds, hail, and very heavy rain. With any of the showers or storms brief restrictions will be possible at area terminals. Showers and storms will continue into this evening and tonight as the cold front arrives and then works east through the area. Outlook... Thursday and Friday...Mainly VFR. Saturday...VFR/MVFR with a chance of showers and thunderstorms. Sunday and Monday...Mainly VFR. && .MARINE... Modest south to southwest winds continue into this evening but conditions will likely remain below small craft levels. That said...a cold front will approach from the west with showers and thunderstorms blossoming through this evening. Some of the stronger storms will have the potential to produce strong gusty winds and hail. With the frontal passage tonight showers and storms will diminish from west to east. After that...surface high pressure will build into the region for Thursday providing light winds and minimal wave action as we head towards the Memorial day weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/TMA NEAR TERM...AR/SW/TMA SHORT TERM...SW/TMA LONG TERM...HSK AVIATION...AR/TMA MARINE...AR/TMA
Hazardous weather outlook, May 22, 4:55 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 455 AM EDT Wed May 22 2024 LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-019>021-085- 230900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 455 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms are possible today and this evening. A few stronger storms will have the potential to produce some hail, gusty winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-230900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 455 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Local storm report, May 22, 2:21 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
221 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Tstm Wnd Dmg Lakewood 42.10N 79.32W
05/22/2024 Chautauqua NY 911 Call Center
A few trees down in the Lakewood area.
0125 PM Tstm Wnd Dmg Fredonia 42.44N 79.33W
05/22/2024 Chautauqua NY 911 Call Center
A few trees down in the Fredonia area.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:37 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 53 min |
| May 22, 12:40 PM EDT | Special Marine Warning | BUF | 65 min | |
| May 22, 1:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| May 22, 1:56 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans, Wyoming | 64 min |
| May 22, 2:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| May 22, 3:19 PM EDT | Special Weather Statement | BUF | Ontario | 41 min |
| May 22, 3:24 PM EDT | Special Marine Warning | BUF | 66 min | |
| May 22, 3:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Monroe, Ontario, Oswego, Wayne | 64 min |
| May 22, 4:08 PM EDT | Special Marine Warning | BUF | 48 min | |
| May 22, 4:51 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 54 min |
| May 22, 4:52 PM EDT | Special Weather Statement | BUF | Lewis | 23 min |
| May 22, 4:56 PM EDT | Special Marine Warning | BUF | 50 min | |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 65 min |
| May 22, 5:59 PM EDT | Special Weather Statement | BUF | Lewis | 31 min |
| May 22, 6:28 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 38 min |
Nearby
Areal Flood Warnings in New York, 2024Every areal flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.